Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Flagstaff, AZ

May 22, 2009Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at May 22, 2009, 10:36 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2009, 10:36 AM MST (17:36 UTC)
Expired
May 22, 2009, 1:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS75 KFGZ 221812
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1012 AM MST FRI MAY 22 2009

AZC005-222030-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1012 AM MST FRI MAY 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 1058 AM MST...THE COCONINO COUNTY SHERIFFS OFFICE REPORTED THAT 
STATE HIGHWAY 98 FROM MILEPOSTS 290 THROUGH 297 HAS BEEN CLOSED DUE 
TO HEAVY RAIN EARLIER THIS MORNING. WATER AND MUD ARE RUNNING OVER 
THIS ROADWAY...MAKING IT IMPASSABLE. ALSO...DAMAGE FROM THE FLOWING 
WATER IS ERODING THE ROAD. FLOODING IS ALSO OCCURRING OVER COPPER 
MINE ROAD AND AS OF THIS TIME PORTIONS OF THIS ROAD ARE CLOSED AS 
WELL.

FLOODING HAS ALSO BEEN REPORTED ALONG HIGHWAY 89 FROM MILE POST   
547 TO 551 AND FROM THE JUNCTION OF 89 AND 98 NORTH 10 MILES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE 
CANYON NEAR SR 98...PAGE...LEES FERRY ROAD...LE CHEE AND BIG FIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SHOWERS AND ISOLATED THUNDERSTORMS ARE CONTINUING TO FORM TO THE 
SOUTHEAST OF THE WARNING AREA AND MAY DROP AN ADDITIONAL 0.25 TO 
0.50 INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE OVER THE 
WARNED AREA.

MOST DIRT AND UNIMPROVED ROADS IN THIS AREA HAVE RECEIVED HEAVY RAIN 
AND MAY BE IMPASSABLE. IF YOU HAVE PLANS TO TRAVEL IN THE WARNING 
AREA...PLEASE INQUIRE BEFORE VENTURING OUT INTO THE WILDERNESS.

&&

LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
      3647 11143

$$

42
3 follow-up statements
000 
WGUS55 KFGZ 221736
FFWFGZ
AZC005-222030-
/O.NEW.KFGZ.FF.W.0001.090522T1736Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1036 AM MST FRI MAY 22 2009

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...ANTELOPE CANYON NEAR SR 98...PAGE...

* UNTIL 130 PM MST

* AT 924 AM MST...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LE CHEE
  ...BIG FIVE AND ANTELOPE CANYON.

  LAW ENFORCEMENT HAVE REPORTED THAT HIGHWAY 98 AND COPPER MINE ROAD 
  ARE IMPASSIBLE AND ARE COVERED WITH WATER AND MUD/DEBRIS FLOWS.
  FLOODING HAS ALSO BEEN REPORTED ALONG HIGHWAY 89 FROM MILE POST
  547 TO 551 AND FROM THE JUNCTION OF 89 AND 98 NORTH 10 MILES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
      3647 11143

$$

MAS
000 
WGUS75 KFGZ 221944
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST FRI MAY 22 2009

AZC005-222030-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1244 PM MST FRI MAY 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 1155 AM MST...COCONINO COUNTY SHERRIFFS DEPARTMENT REPORTED THAT 
ONE LANE HAS BEEN REOPENED ON STATE HIGHWAY 98 BETWEEN MILE POSTS 
290 THROUGH 297. LIGHT RAIN CONTINUES TO FALL ACROSS THE PAGE AREA 
AND POINTS EAST AND SOUTH...INCLUDING KAIBITO. IT IS NOT KNOWN WHEN 
BOTH LANES WILL RE-OPEN. 

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE NORTH AND 
NORTHEAST PORTION OF COCONINO COUNTY AND ARE MOVING TO THE 
NORTHWEST. SOME LOCATIONS ACROSS NORTHERN COCONINO COUNTY MAY SEE 
LOCALLY HEAVIER AMOUNTS AS A RESULT. 

THE AREA WILL CONTINUE TO SEE CONVECTIVE ACTIVITY THIS AFTERNOON AS 
A MOIST AND UNSTABLE AIR MASS RESIDES OVER THE REGION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98...PAGE...LEES FERRY...LE CHEE AND BIG FIVE

LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
      3647 11143

$$

42
000 
WGUS75 KFGZ 222033
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST FRI MAY 22 2009

AZC005-222038-
/O.EXP.KFGZ.FF.W.0001.000000T0000Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
133 PM MST FRI MAY 22 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

HEAVY RAIN OVER THE AREA HAS DECREASED TO A FEW REMAINING LIGHT 
SHOWERS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...WATER MAY REMAIN HIGH IN AREA STREAMS AND NORMALLY 
DRY WASHES OVER THE NEXT FEW HOURS. 

LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
      3647 11143

$$

JVC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:30 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, May 22, 9:30 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI MAY 22 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PRODUCE SHOWERS AND
THUNDERSTORMS...ALONG WITH COOL TEMPERATURES...FOR THE NEXT SEVERAL
DAYS ACROSS NORTHERN ARIZONA. A GRADUAL DRYING AND WARMING TREND IS
EXPECTED LATE IN THE MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK.

&&
.DISCUSSION...RAIN AND THUNDERSTORMS CONTINUE OVER NORTHERN ARIZONA
THIS MORNING. SOME AREAS HAVE RECEIVED HEAVY RAIN WITH LOCAL
FLOODING IN THE PAGE AREA. WILL UPDATE FORECAST TO REMOVE MORNING
WORDING AS STORMS HAVE ALREADY PRODUCED FLOODING IN AREAS WITH LOWER
POPS FOR THIS MORNING.

&&
.PREV DISCUSSION /300 AM MST/...WV IMAGERY INDICATED THE LOW OFF THE
BAJA COAST HAD DRIFTED EASTWARD WHILE RADAR DATA SHOWED A SECOND
CIRCULATION CENTER WAS LOCATED OVER SOUTHEAST AZ THIS MORNING. IN
ADDITION...A VERY MOIST AND MODERATELY UNSTABLE AIR MASS WILL REMAIN
IN PLACE ACROSS THE SOUTHWEST. THESE FEATURES WILL COMBINE TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS AZ
AGAIN TODAY AND SATURDAY.

MODELS INDICATE THAT THE MOISTURE PLUME WILL SLOWLY SHIFT EASTWARD
BRINGING A DOWNWARD TREND IN CONVECTIVE ACTIVITY BEGINNING SUNDAY
AND CONTINUING INTO MIDWEEK.

DAYTIME TEMPERATURES WILL BE ABOUT 8 TO 10 DEGREES BELOW AVERAGE
TODAY BECAUSE OF THE EXTENSIVE CLOUD COVER AND SHOWERS. TEMPERATURES
WILL WARM ABOUT 4 TO 6 DEGREES ON SATURDAY...AND THEN RETURN TO
SEASONABLE READINGS BY SUNDAY AND MONDAY.

HOLIDAY TRAVELERS TO THE HIGH COUNTRY SHOULD BE PREPARED FOR COOL
TEMPERATURES...RAINY CONDITIONS...AND MUDDY FOREST SERVICE ROADS FOR
THE NEXT FEW DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN-OVC CLOUD COVER WITH BASES AT
OR ABOVE 10 KFT MSL WILL CONTINUE OVER NORTHERN ARIZONA FOR THE NEXT
24 HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE DAY WITH AREAS OF MVFR AND ISOLATED IFR CIGS
AND VSBYS OVER NORTHERN ARIZONA THROUGH 07Z SAT.  AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...FOR TODAY...AN UPPER LEVEL LOW PRESSURE SYSTEM
CENTERED OVER SOUTHEAST ARIZONA WILL KEEP DEEP MOISTURE OVER OUR
STATE. SHOWERS AND THUNDERSTORMS WITH WETTING RAINS ARE LIKELY FOR
AREAS EAST OF A LINE FROM FREDONIA TO BLACK CANYON CITY THROUGH
MIDNIGHT TONIGHT. ON SATURDAY...THE UPPER LOW SHOULD BEGIN MOVING
SLOWLY EASTWARD. MOISTURE WILL LINGER OVER THE NORTHLAND WITH
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING.

SUNDAY THROUGH TUESDAY...THE WEAK AREA OF LOW PRESSURE WILL BE EAST
OF ARIZONA....WITH A DRYING WESTERLY FLOW ALOFT. ENOUGH MID LEVEL
MOISTURE WILL LINGER FOR A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. MINIMUM RELATIVE HUMIDITIES SHOULD FALL TO THE 15-25
PERCENT RANGE THROUGH THE PERIOD...WITH SOUTH TO SOUTHWEST WINDS OF
10 TO 15 MPH IN THE AFTERNOON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLS FOR THE PAGE AREA UNTIL 3 PM.

&&

PUBLIC.....................DB/MAS
AVIATION/FIRE WEATHER......JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, May 22, 9:50 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST FRI MAY 22 2009

AZZ004>018-037>040-230715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
950 AM MST FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP
TODAY. STORMS WILL BE MOST COMMON ALONG AND NORTH OF THE MOGOLLON
RIM BY LATE THIS MORNING THROUGH THE AFTERNOON. SOME STORMS MAY
CONTAIN HEAVY RAIN AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE WEATHER SYSTEM WILL CONTINUE OVER ARIZONA
THROUGH MEMORIAL DAY. EXPECT SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EACH DAY...SOME STORMS WILL CONTAIN HEAVY RAIN...AND
MAINLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:40 AM MSTAreal Flood AdvisoryFGZCoconino5 hr
May 22, 2:49 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
May 22, 4:46 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.